American College of Medical Toxicology and The American Academy of Clinical Toxicology

View all recommendations from this society

Released March 26, 2015

Don’t use phenytoin or fosphenytoin to treat seizures caused by drug toxicity or drug withdrawal.

With rare exceptions, phenytoin is ineffective for convulsions caused by drug or medication toxicity. Phenytoin has been demonstrated to be ineffective for the treatment of isoniazid-induced seizures and withdrawal seizures and may potentially be harmful when used to treat seizures induced by theophylline or cyclic antidepressants. First-line treatment of toxin-induced seizures and withdrawal seizures is benzodiazepines, followed by additional medications that act through agonism at the GABA A receptor, such as barbiturates.


These items are provided solely for informational purposes and are not intended as a substitute for consultation with a medical professional. Patients with any specific questions about the items on this list or their individual situation should consult their physician.

How The List Was Created

The American College of Medical Toxicology’s (ACMT’s) Board of Directors established a Choosing Wisely® work group in 2013 to develop a list of items for the Choosing Wisely® campaign. Members of the work group were chosen to represent various practice settings within the field of medical toxicology, including ambulatory, acute and population-based practice. Work group members included the President of the College, the Chair of the Practice Committee, the Chair of the Positions and Guidelines committee and other academic leaders within the medical toxicology community. All work group members also represented the American Academy of Clinical Toxicology (AACT). The first list was released by the work group in 2013 and in 2014, the work group reconvened to develop a second list of items for the campaign. A second preliminary list was disseminated to all members of ACMT and AACT for review, commentary and potential additions. Additional feedback was solicited from leaders within the field of medical toxicology. The work group reviewed all responses, and narrowed the list to the final five items based on a review of scientific evidence, relevance to the specialty and greatest opportunity to improve care, reduce cost and reduce harm to patients.The final list was approved by the ACMT Board of Directors and the AACT Board of Trustees.

The ACMT and AACT disclosure and conflict of interest policies and be found at www.acmt.net and www.clintox.org respectively.

Sources

Goldberg MJ, Spector R, Miller G. Phenobarbital improves survival in theophylline-intoxicated rabbits. J Toxicol Clin Toxicol. 1986;24(3):203–11.

Blake KV, Massey KL, Hendeles L, Nickerson D, Neims A. Relative efficacy of phenytoin and phenobarbital for the prevention of theophylline-induced seizures in mice. Ann Emerg Med. 1988 Oct;17(10):1024–8.

Miller J, Robinson A, Percy AK. Acute isoniazid poisoning in childhood. Am J Dis Child. 1980 Mar;134(3):290–2.

Saad SF, el-Masry AM, Scott PM. Influence of certain anticonvulsants on the concentration of gamma-aminobutyric acid in the cerebral hemispheres of mice. Eur J Pharmacol 1972 Mar;17(3):386–92.

Okamoto M, Rosenberg HC, Boisse NR. Evaluation of anticonvulsants in barbiturate withdrawal. J Pharmacol Exp Ther. 1977 Aug;202(2):479–89.

Chance JF. Emergency department treatment of alcohol withdrawal seizures with phenytoin. Ann Emerg Med. 1991 May;20:520–2.

Sharma AN, Hoffman RJ. Toxin-related seizures. Emerg Med Clin North Am. 2011 Feb;29(1):125-39.

Hung OL, Shih RD. Antiepileptic drugs: the old and the new. Emerg Med Clin North Am. 2011 Feb;29(1):141-50